What is Gastritis?
Gastritis is inflammation of the stomach lining, it’s very common and for many people, it’s very mild, and will heal quickly. But for some, it becomes more of a long term issue lasting for years.
Gastritis affects lots of people and for many, it comes on quickly and with treatment (or sometimes without) it will calm down just as quickly, this is called acute gastritis. One of the main causes of this type of Gastritis is the use of NSAIDs and corticosteroids.
Sometimes medication won’t be needed and by eating a plain diet for a short while and avoiding NSAIDS, Alcohol etc the Gastritis will improve and no longer be a problem.
This type of Gastritis appears slowly over a longer amount of time and is harder to heal. Treatment is likely to be needed to help heal your stomach and long term monitoring may be useful to decrease the chances of it returning. Diet changes may also be necessary for long term health.
There is also the less common erosive gastritis, where the stomach lining has been worn away. Which can lead to ulcers and bleeding in the stomach.
What causes Gastritis ?
There are lots of reasons someone may get Gastritis, but some of the most common reasons are:-
- Taking NSAIDS too often – (painkillers such as Aspirin and ibuprofen).
- Drinking too much alcohol on a regular basis.
- Age – The stomach lining naturally thins with age
- Helicobacter pylori (H. pylori) infection – about 40% of the UK population have this bacteria in their stomach, many with no symptoms, but for many it will go on to cause gastritis or ulcers.
Symptoms of Gastritis
Symptoms of Gastritis vary greatly from person to person, but generally, these are the common symptoms
- Gnawing burning pain in stomach
- Feeling full after eating
Gastritis sufferers symptoms really differ from one person to the next. For myself, nausea and feeling full after eating just the smallest amount of food has been the biggest issue. For others I’ve spoken to there can be intense pain so bad that it sends them to A&E.
How is Gastritis diagnosed?
One of the main ways of knowing if you definitely have Gastritis is to have an endoscopy/Gastroscopy where a thin tube with a camera at the end is used to look into your body.
The thought of this procedure makes lots of people nervous but it’s really not as bad as it sounds. I had it done last year and was given the option to have sedation, which I accepted, but lots of people don’t bother and say its fine.
It’s over before you know it, and its good to finally know what’s been happening in your stomach. During this procedure, a biopsy is often performed too, where a small sample of tissue is taken and then analysed.
Your GP may also give you a blood test and check for things such as anemia, which can be a sign of Gastritis. A test for an H. pylori infection may also be carried out, as this common infection is said to be present in around 40% of people, and is a main cause of stomach issues such as Gastritis.
Treatments for Gastritis
GP’s will usually suggest something mild at first and often or not this will be enough to calm things down. If issues persist then stronger medications may be prescribed.
These are usually available over the counter, and they work by neutralising the acid in your stomach. They are quite mild but for a lot of people, these are all that’s needed to give relief.
- Gaviscon etc
This group of drugs word by reducing the amount of acid that the stomach produces. Some are available OTC or with a prescription from your GP.
- nizatidine and
- ranitidine – Ranitidine used to be prescribed but this is currently not available due to concerns over its safety.
PPI’s – Proton pump inhibitors
These work in the same way as H2 Blockers by reducing the amount of acid the stomach produces but are more powerful. A low dose can be bought OTC.
- esomeprazole (Nexium)
I have used most of these types of medication over the years and they all have their pro’s and cons. Taking them has given my stomach a rest and allowed it time to heal. The issue is that many people end up staying on them for months even years when they don’t need to.
Most of these drugs are designed to be taken for weeks or months but I know lots of people who are told to take them for much longer, sometimes indefinitely.
In recent studies there has been growing concern about long term side effects of PPI’s and this is something that needs to be considered and discussed with your GP.
Weaning off PPI’s
One of the reasons many people end up staying on these drugs long term is that when they stop they get unpleasant side effects, often similar to the symptoms they had when they first started taking them. This is referred to as rebound.
One way to help stop this happening is to wean off the tablets very slowly. I was at one time taking Lansaprazole 30mg, I had been feeling better and was following a plain diet that was really helping. I told my GP I wanted to come off of the tablets and she gave me some 15mg dose capsules.
I started by taking my 30mg dose one day, followed by 15mg the day after, then 30mg again the next day.
I did this for a week and then the following week I just started taking the 15mg every day, which I did for 2 weeks. On week 4 I just took a 15mg tablet every other day.
Then I stopped taking any tablets, but I did buy a bottle of Gaviscon advance Gaviscon Heartburn and Indigestion Liquid, Double Action, Mint Flavour, 600 ml which lots of people said was fantastic at this stage of weaning off. If had any acid symptoms I would have a couple of spoonfuls of this and it really did help.
Luckily this worked well for me, although I did carry on with a strict diet for a month or so afterwards, especially avoiding spicy foods, alcohol and no NSAIDS.
The amount of time it takes to wean off will depend on how long you have been on the PPi’s in the first place. Generally the longer you have been taking them the longer you should take weaning off.
Sometimes people will transfer on to a H2 blocker when weaning off PPI’s. Your GP is the best person to ask about this.
Now when I have a flare-up I try and avoid going onto PPI’s if I can, as it does take a while to come off them. I have found lots of ways of soothing and healing my stomach naturally. Find out about them here:-